questions 7

Cardiac Glycosides (Digoxin)

Topic updated on 12/22/16 8:12pm

Indications
  • Clinical use 
    • atrial fibrillation → ↓ conduction at AV node via ↑ in parasympathetic tone 
    • CHF → ↑ contractility 
Mechanism
  • Direct inhibition of Na+/K+ ATPase
    • ↓ Na+ gradient results in indirect inhibition of Na+/Ca2+ exchanger/antiport
  • ↑ [Ca2+]i → positive inotropy 
  • Vagal stimulation
    • results in increased cardiac output via
      • decreased heart rate
      • increased filling time
Toxicity
  • Blurry yellow vision  
  • Nausea, vomiting, diarrhea
    • cholinergic effects
  • Life-threatening arrhythmias  
    • ↑ PR, ↓ QT, T-wave inversion
  • Hyperkalemia
  • Renal insufficiency causes ↑ digoxin toxicity 
  • Hypokalemia causes ↑ digoxin toxicity 
    • without K+, digoxin can bind to Na+/K+ ATPase
    • digoxin competes for excretion and competes for tissue-binding sites
Antidote
  • Slowly normalize K
  • Give lidocaine
  • Give digoxin antibodies (anti-dig Fab fragments)
  • Give Mg2+



  RATE CONTENT
4.0
AVERAGE 4.0 of 4 RATINGS

Qbank (4 Questions)

TAG
(M1.CV.9) An 81-year-old man being treated for congestive heart failure and atrial fibrillation develops nausea, vomiting, and blurry yellow vision. Which of the following pathologic states would best explain this patient's presentation? Topic Review Topic

1. Hypernatremia
2. Hyperkalemia
3. Hepatic insufficiency
4. Renal insufficiency
5. Metabolic acidosis

PREFERRED RESPONSE ▶
TAG
(M1.CV.19) A 58-year-old African-American man with a history of congestive heart failure presents to the emergency room with headache, frequent vomiting, diarrhea, anorexia, and heart palpitations. He is taking a drug that binds the sodium-potassium pump in myocytes. EKG reveals ventricular dysrhythmia. Which of the following is likely also present in the patient? Topic Review Topic

1. Angioedema
2. Bronchoconstriction
3. Changes in color vision
4. Decreased PR interval
5. Cough

PREFERRED RESPONSE ▶
TAG
(M1.CV.111) An 82-year-old male with a history of congestive heart failure presented with new-onset atrial fibrillation. He was initially started on carvedilol, but he now requires an additional agent for rate control. He is started on a medicine and is warned by his physician of the following potential side effects associated with this therapy: nausea, vomiting, confusion, blurry yellow vision, electrolyte abnormalities, and potentially fatal arrhythmia. Which of the following is most likely to increase this patient's susceptibility to the toxic effects associated with this medication? Topic Review Topic

1. Hyponatremia
2. Elevated AST and ALT
3. Hypokalemia
4. Increased GFR with normal creatinine
5. Hyperkalemia

PREFERRED RESPONSE ▶
TAG
(M1.CV.202) A 55-year-old male presents to the emergency department with dyspnea and palpitations. He does not smoke cigarettes or consume alcohol, and past medical history is insignificant. Blood pressure is 115/75 mmHG and heart rate is 125/min. Heart rhythm is irregularly irregular. After initial treatment with IV digoxin the patient's heart rate drops to 85/min and remains irregular. Which of the following best explains the effect of digoxin in this patient? Topic Review Topic

1. Blockade of beta-adrenergic receptors
2. Calcium channel blockade
3. Blockade of Na-K-ATPase on cardiac myocytes
4. Vagal stimulation
5. Increased ventricular contractility

PREFERRED RESPONSE ▶
Sorry, this question is only available for Study Plan members.
Access to 600+ Questions not available in Free Qbank



Evidence & References Show References




Topic Comments

Subscribe status: